Arizona, 2013Heavy Snow in Arizona, December 19 to 20, 2013
December 19 to 20, 2013 · NWS FGZ · 2 events in 2 counties and zones
An elongated trough of low pressure moved across California, the Gulf of California, and Arizona. A large area of light to moderate snow fell across northern Arizona.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elongated trough of low pressure moved across California, the Gulf of California, and Arizona. A large area of light to moderate snow fell across northern Arizona. Two bands of heavy snow developed west and southeast of Flagstaff. These bands produced twice as much snowfall as other areas received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 19, 10:10 AM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Dec 19, 10:10 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST THU DEC 19 2013
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE DOWN THE WEST COAST
TODAY BRINGING BREEZY SOUTHWEST WINDS AND COOLER TEMPERATURES.
TONIGHT THROUGH FRIDAY...THE LOW CENTER WILL MOVE ACROSS FAR SOUTHERN
ARIZONA...BRINGING A GOOD CHANCE OF RAIN AND SNOW SHOWERS FROM THE
MOGOLLON RIM SOUTHWARD...WITH LOWER CHANCES TO THE NORTH. COOL AND
UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEKEND...THEN FAIR
AND WARMER WEATHER IS EXPECTED EARLY NEXT WEEK.
&&
.DISCUSSION...COOLER AND BREEZY WEATHER IS IN STORE TODAY AS
DEEPENING LOW PRESSURE WORKS ITS WAY SOUTH ALONG THE WEST COAST.
WIDESPREAD WIND GUSTS UP TO 30 MPH ARE LIKELY WITH LOCAL GUSTS UP TO
35 TO 40 MPH POSSIBLE. WIND GUSTS SHOULD DECREASE LATER THIS
AFTERNOON. HAVE MADE MINOR TWEAKS TO PRECIPITATION FORECASTS THIS
AFTERNOON AND HAVE INCREASED CHANCES THIS EVENING ACROSS
YAVAPAI/SOUTHERN COCONINO COUNTIES. SOME OF THE SHORT RANGE ENSEMBLE
FORECAST GUIDANCE THIS MORNING IS INDICATING AN INCREASE IN
PRECIPITATION AMOUNTS AND WE WILL BE EVALUATING CURRENT
PRECIP/SNOWFALL AMOUNTS AND SNOW ADVISORIES FOR THE AFTERNOON
FORECAST PACKAGE.
&&
.PREVIOUS DISCUSSION (345 AM MST)...LOW PRESSURE WILL DIVE SOUTHWARD
ALONG THE WEST COAST TODAY...WITH GUSTY SOUTHWEST WINDS OF 15-25 MPH
DEVELOPING LATER TODAY ACROSS MUCH OF THE AREA. TEMPERATURES WILL
ALSO BE AROUND 10 DEGREES COOLER TODAY FOR MOST AREAS. THERE IS JUST
A SLIGHT CHANCE OF SHOWERS OVER WESTERN ARIZONA THROUGH THE
AFTERNOON.
TONIGHT THROUGH FRIDAY...A STRONG CLOSED LOW WILL DEVELOP IN THE
BASE OF THE TROUGH AND SWING THROUGH SOUTHERN CA AND EASTWARD NEAR
THE AZ/MEXICO BORDER. THE MAIN DYNAMIC LIFT STILL LOOKS TO MOVE
THROUGH THE SOUTHERN HALF OF ARIZONA...HOWEVER ENOUGH MOISTURE AND
LIFT WILL AFFECT AREAS FROM THE MOGOLLON RIM SOUTHWARD FOR GOOD
CHANCES OF PRECIPITATION AND ACCUMULATING SNOW ABOVE 6000 FEET.
SNOWFALL AMOUNTS LOOK TO BE AROUND 2 TO 4 INCHES ALONG THE WESTERN
MOGOLLON RIM INCLUDING FLAGSTAFF...WITH HIGHER AMOUNTS OF 3 TO 8
INCHES POSSIBLE OVER THE EASTERN MOGOLLON RIM AND YAVAPAI COUNTY
MOUNTAINS ABOVE 6000 FEET. WE WILL ISSUE A WINTER WEATHER ADVISORY
ABOVE 6000 FEET TONIGHT THROUGH MID DAY FRIDAY FOR THE YAVAPAI
MOUNTAINS...NORTHERN GILA COUNTY AND THE EASTERN MOGOLLON RIM WHERE
THE HIGHER AMOUNTS ARE MOST LIKELY. SNOW AMOUNTS ARE MORE UNCERTAIN
FARTHER NORTH TO FLAGSTAFF...AND ALSO OVER THE WHITE MTNS...SO WE
WILL HOLD OFF ON ANY ADVISORIES IN THOSE AREAS AT THIS TIME.
A COOL AND MOIST NORTHERLY FLOW WILL CONTINUE SATURDAY WITH SOME
LIGHT SNOW POSSIBLE. THE BEST CHANCES FOR LIGHT SNOW ACCUMULATIONS
SATURDAY WILL BE OVER THE EASTERN MOGOLLON RIM AND WHITE MTNS. DRIER
CONDITIONS AND WARMING TEMPERATURES ARE LIKELY SUNDAY INTO EARLY
NEXT WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS THROUGH
20Z-22Z THIS AFTERNOON. SCT-BKN SC/CU WEST OF LINE FROM KFLG TO KGCN
WILL PRODUCE SCT CIGS AS LOW AS 5KFT AGL WITH ISOLD -SHRA THROUGH
THE SAME TIME. AFT 22Z-01Z (FRI)...CONDITIONS WILL DETERIORATE ALONG
AND SOUTH AND WEST OF THE MOGOLLON RIM. EXPECT WDSPRD MVFR/IFR IN
-SHRA/-SHSN AND LOWERING CIGS IN THESE AREAS. BY 06Z-08Z...EXPECT
AREAS OF RA/SN PRODUCING WDSPRD IFR/LIFR ALONG AND SOUTH OF THE RIM
AND WHITE MTNS...WITH SCT-NMRS MVFR/ISOLD IFR NORTH OF THE RIM.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY ABOVE
6000 FEET FROM 8 PM MST THIS EVENING UNTIL NOON FRIDAY FOR
AZZ008-016-018.
&&
PUBLIC.........MCS/JJ
AVIATION.......PETERSON
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 19, 4:20 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
420 AM MST THU DEC 19 2013
AZZ004>018-037>040-200815-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
420 AM MST THU DEC 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL AFFECT THE REGION TONIGHT THROUGH FRIDAY. SNOW
LEVELS WILL FALL TO AROUND 6000 FEET TONIGHT...WITH ACCUMULATING
SNOW LIKELY FROM THE MOGOLLON RIM SOUTHWARD. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FROM 8 PM MST TODAY UNTIL NOON FRIDAY FOR
AREAS ABOVE 6000 FEET...INCLUDING THE EASTERN MOGOLLON
RIM...NORTHERN GILA COUNTY...AND THE YAVAPAI COUNTY MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE AT TIMES ABOVE 6000 FEET FRIDAY...ESPECIALLY
ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS...WITH LIGHT SNOW
LINGERING THROUGH SATURDAY IN THESE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Western Mogollon Rim
- When
- December 19, 3:30 PM MST to December 20, 7:30 AM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
A band of heavy snow developed over the western portions of the Western Mogollon Rim during the evening and persisted through the night. Fifteen inches of snow fell at the NWS office in Bellemont. Twelve inches of snow fell just outside of Parks. Arizona Snowbowl reported 8 to 12 inches (9,200 and 10,800 feet elevation).
Heavy Snow, Eastern Mogollon Rim
- When
- December 19, 4:00 PM MST to December 20, 9:00 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A band of heavy snow developed over western portions of the Eastern Mogollon Rim in the evening and persisted through the night. Ten inches of snow fell at the Happy Jack Ranger Station.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 19 to 20, 201324 injured · $40,000 · 7 events
- Cold in Illinois, December 19, 20131 death · 1 event
- High Surf in Hawaii, December 19 to 22, 20132 injured · 13 events
- Winter Weather in Wisconsin, December 19 to 20, 201320 events
- Ice Storm and Winter Weather in Iowa, December 19 to 20, 201320 events
- Winter Weather in Colorado, December 19 to 20, 201311 events
- Winter Storm in Alaska, December 19 to 20, 20137 events
- Ice Storm and Winter Weather in Illinois, December 19 to 20, 20136 events
- Flood and High Wind in California, December 19, 201357 kt wind · 3 events
- High Wind in Texas, December 19, 201361 kt wind · 3 events
- Winter Weather in Wyoming, December 19, 20132 events
- Winter Weather in Michigan, December 19 to 20, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482577, 482578.